A Bitter Taste in the Mouth: Liver, or Something Else?

A Bitter Taste in the Mouth: Liver, or Something Else?

Farzollah Gholizadeh and Fariba Bayrami

Do you wake up with a bitter taste in your mouth? Most people immediately think: “There must be something wrong with my liver or gallbladder.”

That thought is not entirely unfounded; but it is often too quick a conclusion.

A bitter taste in the mouth does not equal liver disease.

Why does the sense of taste change?

The sense of taste is affected by many factors. Possible causes of a change in taste include:

  • Medicines: Some medicines can leave a bitter or metallic taste.
  • Mouth and dental problems: Gum disease, tongue coating and oral hygiene can change taste.
  • Dry mouth: When saliva decreases, taste perception changes too.
  • Reflux and digestive problems: Stomach contents coming back up can leave a bitter-sour taste in the mouth.
  • Infections: Taste can change temporarily with a cold, sinusitis and similar conditions.
  • Some general disorders: Less often, some systemic conditions can come with a change in taste.

How does traditional medicine view a bitter taste?

In Avicennian–Greek medicine, the taste in the mouth is considered an important sign. Bitterness can be linked with the state of yellow bile, heat and dryness .

When a bitter taste comes with dryness, thirst, certain changes in the tongue and other signs, it can lead a traditional practitioner to examine the state of the bile and digestive system .

But the basic principle applies here too: taste is assessed not on its own, but together with appetite, thirst, digestion, the tongue and other symptoms .

Questions to ask about a bitter taste

  • When does the bitterness happen? Only in the morning, after meals, or all day?
  • Have you started a new medicine?
  • Do you have sourness, heartburn, burping or bloating?
  • Is your mouth dry? Are you drinking enough water?
  • Is there a thick coating on your tongue?
  • Are there other symptoms? Yellowing of the skin or eyes, darker urine, itching, weakness?

When should you see a doctor?

Don’t ignore a bitter taste if any of the following apply:

  • Yellowing of the whites of the eyes or the skin
  • Dark urine or pale stools
  • Pain in the upper right abdomen
  • Unexplained weight loss, loss of appetite or marked weakness
  • The bitterness lasting for weeks and getting steadily worse

Assessing liver and bile duct disease requires looking at all the symptoms together and, where needed, tests and medical investigations .

Frequently asked questions

Is a bitter taste in the morning normal?
If it happens occasionally and briefly, it is usually linked to dry mouth or reflux. If it becomes constant, the cause should be investigated.

Is a bitter taste a sign of gallstones?
Not on its own. Gallbladder problems usually come with other symptoms such as abdominal pain.

What can I do about a bitter taste?
First try to find the cause: oral hygiene, how much water you drink, the medicines you take and your digestion. If it continues, see a doctor.

Conclusion

A bitter taste is one of the body’s important signs; but it is not a diagnosis on its own. Reading it together with digestion, thirst, the tongue and other symptoms is the way to reach the right conclusion.

To learn the other signs of the tongue and mouth, read our article “The Tongue and Mouth: A Mirror of Digestion and Inner Health” .

If you want to learn the body’s sign language step by step, Dr Kalan’s book “Elaim & Delail” and the online course “ “Reading the Body’s Signs” (in Turkish) will guide you.

This article is for information only and does not replace medical diagnosis and treatment.

Please note

This article is for information only and is based on traditional medicine sources and general nutrition knowledge. It is not a medical diagnosis, treatment or prescription and does not replace an examination by a doctor. If you have a complaint, take regular medication, are pregnant, or are considering this for your child, talk to your doctor before changing your diet or using herbs. Herbal products can interact with medicines.

Related articles

Leave a Reply

Your email address will not be published. Required fields are marked *